Poisons helpline 131126

Health professionals

The purpose of this page is to provide a set of resources that can assist with the management of a poisoned patient. These resources however, do not replace calling the Queensland Poisons Information Centre on 13 11 26 for advice.

The general approach to poisoning

F F S Daly, M Little & L Murray.
A risk assessment based approach to the management of acute poisoning.:
Emergency Medical Journal, [Online] 2006, vol.23, pp.396-399

The QT Nomogram

The QT Nomogram aims to risk stratify patients for the development of torsades de pointes (TdP) by plotting the absolute (or uncorrected) QT versus heart rate (HR). By not correcting the QT interval it overcomes the limitations inherent in the use of formulas that attempt to correct the QT interval for heart rate (e.g. Bazett’s formula which most ECG machines use). Bazett’s formula overcorrects the QT interval when the HR is >70 resulting in an abnormally elevated QT. If the value is above the nomogram line then the patient is at risk of developing TdP. These patients should be cardiac monitored until their QT- HR pair is below the line on the nomogram.

Evidence for the use of the QT nomogram comes from a study by Chan et al which systematically reviewed cases of drug-induced TdP in the literature compared with a data set of (control) patients taking non cardiotoxic drugs (paracetamol, diazepam, oxazepam, temazepam) in overdose. In this study only 4 (1%) of 318 of the control patients had a QT- HR pair above the line, and only 2 (1.5%) of 129 cases of drug-induced TdP were below the line. Sensitivity and specificity for the QT nomogram was superior to using either a cut of QTc of 450 or 500msec. Consideration must be given to the dotted line region as this area is not well defined in regards to risk of TdP. However, most cases of TdP occur when the HR is between 40-80 beats/minute and tachycardia is seldom associated with TdP due to a proposed protective effect.6-399

Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand

Angela L Chiew, David Reith, Adam Pomerleau, et al.
Updated guidelines for the management of paracetamol poisoning in Australia and New Zealand
Med J Aust || doi:10.5694/mja2.50428

Organophosphate

The Organophosphate national consensus statement
Mark Little & Lindsay Murray.
Consensus statement: Risk of nosocomial organophosphate poisoning in emergency departments:
Emergency Medicine Australasia (2004) 16, pp.456-458

Pathway for the management of snake bites

Suggested clinical pathway for observation and investigations of patients with suspected snakebite.

Further information on the management of snake bites can be found in the Therapeutic Guidelines- Toxicology and Toxinology.

All suspected envenomations should be discussed immediately with the Poison Information Centre on 13 11 26.